Remote Pharmacy Interventions and Reductions in Medication Errors
High dose of glyburide, an anti-diabetic drug, was ordered via CPOE. Our remote pharmacist called to alert the nurse, and the order was subsequently discontinued. Intervention by the remote pharmacist prevented a potentially serious, life threatening adverse drug reaction (hypoglycemia, coma, death).
Immediate-release dosage form of diltiazem, a drug used to treat high blood pressure and tachycardia, was ordered with a once daily frequency via CPOE. The use of this immediate-release form would have resulted in the patient receiving a high dose too quickly. The remote pharmacist contacted the patient’s nurse and the order was changed to delayed-release dosage form. Intervention by the remote pharmacist resulted in the patient receiving the appropriate dosage form and avoided a potential adverse drug event (hypotension, bradycardia).
On admission medication reconciliation, the physician ordered continuation of all home medications, including an order for digoxin 0.5 mg po daily. Our remote pharmacist immediately recognized the dose as abnormally high. The pharmacist contacted the nurse and requested that the patient be asked about the history of the medication. The patient responded that a retail pharmacy had previously ran out of 0.25 mg tablets and had instructed the patient to take two 0.125 mg tablets for a total daily dose of 0.25 mg (the intended dose). When the retail pharmacy obtained the original dose they provided the medication but the patient continued to take two pills. This resulted in the consumption of a toxic amount of digoxin over several months. The side effects were potentially deadly and resulted in several admissions to larger hospitals for adverse cardiac events. The events went undiagnosed until our remote pharmacist caught the medication error upon admission after normal pharmacy hours. The medication was held, blood levels were drawn, EKG’s were performed, the physician was contacted and the patient successfully recovered.
N-acetylcysteine order for acetaminophen overdose was ordered via CPOE by the physician. Upon review of the calculated doses the remote pharmacist determined that the doses ordered by the the physician were too low. The remote pharmacist attempted to contact the patient’s nurse to verify what had been administered and how much had been given. The nurse discovered that the dose had originally been calculated incorrectly and called the doctor who confirmed our remote pharmacist’s dose and ordered the nurse to restart the treatment. This incident occurred on a Friday night in a hospital pharmacy setting with no onsite weekend coverage. Had the remote pharmacist not been available and covering this particular hospital the patient would have likely suffered irreversible liver damage as a result of the delayed effective treatment of an acetaminophen overdose.
Potassium chloride 80mEq orally every 2 hours for 6 doses was ordered for a patient with a serum potassium level of 2.7 at 1000. Our remote pharmacist questioned the dose when the order required verification at 1900 due to a change in timing of the doses. The remote pharmacist requested a serum potassium level since the patient had already received 4 doses for a total of 320 mEq of oral potassium chloride. The level was ordered and the subsequent doses were discontinued since the patient’s serum potassium had risen to 4.1. Intervention by the remote pharmacist prevented a potentially life-threatening medication event (hyperkalemia) and the additional discomfort of the patient in receiving high doses of oral potassium.